Reducing Drug Dosage Safely
Reducing Drug Dosage Safely
The following are general considerations, and no single pattern fits everyone:
- Usually it is best to go slow and taper gradually. Though some people are able to successfully go off quickly or all at once, withdrawing from psychiatric drugs abruptly can trigger dangerous withdrawal effects, including seizures and psychosis. Benzodiazepines and some antidepressants risk debilitating protracted withdrawal syndrome from going off too fast. As a general principle, the longer you were on the drug, the longer you may need to take going off of it. Some people take years to come off successfully.
- Start with one drug. Choose the one that is giving you the worst negative effects, the drug you feel is the least necessary, the one that is likely to be easiest to get off, or the one you are most drawn to start with. (Injections wear off gradually only at first, so consider adding another drug or switching to a pill.)
- Make a plan and revise it as needed. Some people may go slower or faster, but one way to start is 10% or less reduction of your original dose every 2-3 weeks or longer. Do this until you reach half the original dosage, then go down by 10% of the new level. Make a chart showing dosages by date. Get pills of different size, a pill cutter (some pills shouldn’t be cut), or measuring cup for liquid. For example, if you started with 400 mg. daily, you could first reduce the dose by 10 percent (40 mg.), to 360 mg. After 2 weeks or more if the feelings are tolerable, the next 40 mg. reduction would take you down to 320 mg., and so on. If you got to 200 mg. and a further drop of 40 mg. was too difficult, you could reduce by 10 percent of 200 mg. (20 mg.), and then go down to 180 mg. etc. This is just a general guideline, however, and many people do things differently; consider starting with a test dose and revising as needed
- If you have been on a medication a very long time, you may want to start with an even smaller reduction and then stay there for a while. Be flexible – coming off completely might not be right for you.
- While gradual is usually best, some side effects are so serious, such as neuroleptic malignant syndrome or lamictal rash, that abrupt withdrawal is considered medically necessary. Keep up with lab tests and communicate about what’s happening.
- After your first reduction, monitor any effects carefully. Stay in close contact with your prescriber, a friend, support group, or counselor. Consider keeping a journal of your experience, maybe with someone’s help. Remind yourself that if things got worse directly after you reduced the drug, they may be withdrawal effects and may pass.
- Especially with anti-depressants and benzodiazepines, you can sometimes ease withdrawal by switching to an equivalent dose of a similar drug with a longer “half-life” – more gradual time leaving your system. Allow yourself time, at least 2 weeks or more, to adjust to your new drug, or longer if there is difficulty switching.
- If you need very small or irregular doses, use compound pharmacies, or change to liquid form and a measuring cup or syringe to control dosage. Ask your pharmacist, and some brands may have different liquid potencies.
- If you are taking anti-Parkinson’s or other drugs for side effects, remain on them until you substantially reduce the anti-psychotic, then start to gradually reduce the side-effect medication.
- If you are taking medical drugs along with your psychiatric drugs, dosages and effects might be interacting. Research the drugs, be especially careful and slow, and get good medical advice.
- If you are taking a drug as needed (“prn”), not on a set regular dosage, try to rely on it less, but keep it as an option to help you withdraw from other drugs. Then gradually stop using this drug as well. You may want to have it available for the future as a backup, such as for sleep.
- Benzodiazepines are highly addictive and sometimes the most difficult to come off of, especially towards the end. Abrupt withdrawal is dangerous. You may want to leave these to last.
- It is very common for people to start the reduction process and then realize they are going a bit too fast. If withdrawal is unbearable, too difficult, or continues for too long, increase the dose again. Give yourself two weeks or more and try again. If you still have difficulty, raise the dose and then reduce more slowly, or just stay at the dosage where you are.
- If you do end up in crisis, see it as one step in a larger process of learning and discovery, not a failure. If you can, resume the minimum medication needed to regain your stability, rather than starting all over again. Keep in mind that your obstacle might be the drug withdrawal itself, not underlying emotions or extreme states — or a combination of both.
- Remember, you may find it difficult to go off completely, so accept this as a possibility and be flexible with your goals. Include other ways to improve your life and well-being, and wait to try again when the time is right.
Source: Harm Reduction Guide to Coming Off Psychiatric Drugs (Second Edition)
Related articles across the web
A previous article entitled Withdrawal effects provides information... aching muscles, aggression ve agitated and vivid dreams
Tags: abrupt, addictive, anti-depressants, anti-Parkinson’s, anti-psychotic, Antidepressants, benzodiazepines, flexible with your goals, half-life, Harm Reduction Guide, improve your life, Injections, Neuroleptic Malignant Syndrome, pharmacies, pharmacist, Psychiatric Drugs, Psychosis, Reducing Drug Dosage Safely, Seizures, the side-effect medication, the worst negative effects, well-being, Withdrawal, Withdrawal effects, withdrawal syndrome, withdrawing from psychiatric drugs